How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Arun Phophalia Your Own Question
Dr. Arun Phophalia
Dr. Arun Phophalia, Doctor (MD)
Category: Health
Satisfied Customers: 31317
Experience:  MBBS, MS (General Surgery), Fellowship in Sports Medicine
Type Your Health Question Here...
Dr. Arun Phophalia is online now
A new question is answered every 9 seconds

My 85-year-old father had hip replacement surgery on Wed. 7/31

This answer was rated:

My 85-year-old father had hip replacement surgery on Wed. 7/31 and came home from the hospital today. He has suffered about 9 or more bouts of diarrhea in the last 14 hours or so - watery black. He had not had a bowel movement in the hospital, so they had been giving him Miralax and Senokot I believe. He had several doses of these, with no effect until this morning. We are concerned about dehydration - he had 1 3/4 bottle of Ensure and a half a banana and a few bites of rice for dinner. Doesn't want to eat. He is very sleepy, but didn't sleep much in the hospital. Does he need to go to the ER? Should see if the diarrhea lasts 24 hours? Thank you -

Hello Janet,
I am Dr. Arun and will be helping you today.

Is it possible for you to take his pulse and blood pressure?
Is his tongue dry?
Is he completely oriented; for time place, person?

Customer: replied 3 years ago.

His pulse is 88 and he says his mouth is dry. He is sipping a little water now. Can't take his bp.


He is oriented OK.

Hello Janet,

A watchful waiting is recommended for him. The diarrhea can be due to;

1) Medications given for constipation
2) A previous antibiotic course which may have caused reduction of good bacteria in intestines.

A black stool may be sometimes due to intestinal bleeding (small sores can occur in elderly after surgery called as ulcers). A dry tongue too point to dehydration. So following would warrant an evaluation by a doctor at ER;

1) Any further black stools.
2) Pulse more than 90.
3) If he is unable to take adequate fluids like coconut water, Pedialyte, vegetable broths etc

In his age group, we work on highly cautionary side. So no harm in going to ER if there is slightest doubt or any of the above. Apart from dehydration, there are electrolyte imbalances too due to diarrhea, in elderly than any other young adults.

Please feel free for your follow up questions.

I would be happy to assist you further, if you need any more information.

Thanks for using Just Answer.


We have recently implemented a new rating and feedback system. Please be aware that you are rating my courtesy and service as a professional. If you have any questions whatsoever, or there is anything I can clarify for you, please temporarily bypass the rating system by clicking “Continue the Conversation” or "Reply."

Clicking either of the lowest two options reflects poorly on me so please reply to me if there is anything else I can do to help before choosing those options. I appreciate your patience while we work out the kinks. It's important to me that you are 100% satisfied with the service I have provided you. Thank you.

Dr. Arun Phophalia and 3 other Health Specialists are ready to help you

Related Health Questions